Neuroscientists at the University Medical Centre Hamburg, Germany, report the case of a 17-year-old girl with migraine without aura who developed an intermittent “Alice in Wonderland Syndrome” associated with prophylactic treatment of migraine headaches with topiramate. She presented with a 7-year history of migraine and headaches occurring on 5-10 days/month. Neurological examination and MRI were unremarkable. Topiramate 50 mg each night was associated with depressive aggressive symptoms and mood swings. Also, she developed paresthesias of finger tips, toes and lips, and alopecia. With continued headaches 3-4 days/month, the dose of topiramate was increased to 75 mg/nightly. When sleep was delayed, she described intermittent nocturnal distortions of her body image: her head and one hand grew bigger, while her body and other hand shrank in size. Within 2 weeks of decreasing the dose of topiramate to 50 mg/night, these nocturnal phenomena ceased. EEG between attacks was normal. A rechallenge with 75 mg daily dose was associated with recurrence of body distortions within 2 weeks. The distortions stopped within 1 week after reduction of dose to 50 mg/day, and none was reported at 5-month follow-up. Other potential pathophysiologies, including migraine aura and complex partial seizure, were considered unlikely. [1]

COMMENT. The authors cite only one other case-report of topiramate-associated body image distortion: a 31-year-old female migraine patient had taken 25 mg/daily for 1 week. Several trials, some randomized, double-blind, and placebo-controlled have demonstrated the efficacy and tolerability of topiramate in prevention of migraine in children and adolescents. The frequency of side effects varied among studies, and included dizziness, anorexia, abdominal pain, difficulty concentrating, sedation and paresthesia [2]. Overall, topiramate was safe and well tolerated [3]. A dose of 100 mg/day was required for an optimal beneficial effect.